Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2010, 4:23 AM MDT for Washington County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2010, 4:23 AM MDT (10:23 UTC)
- Expired
- Aug 19, 2010, 11:15 AM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
440 WGUS55 KSLC 191023 FFWSLC UTC053-191415- /O.NEW.KSLC.FF.W.0048.100819T1023Z-100819T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 423 AM MDT THU AUG 19 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH...INCLUDING ZION NATIONAL PARK... * UNTIL 815 AM MDT * AT 412 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE NORTH FORK OF THE VIRGIN RIVER AND ITS TRIBUTARIES...THE VIRGIN NARROWS...NORTH CREEK...AND OTHER DRAINAGES AND SLOT CANYONS IN THE VICINITY OF THE VIRGIN RIVER IN ZION NATIONAL PARK . RAINFALL TOTALS OF UP TO 1.5 INCHES HAVE FALLEN ACROSS THE WARNED AREA...AND RAINFALL CONTINUES AT RATES OF 1 TO 2 INCHES PER HOUR WITHIN THE WARNED AREA. THE VIRGIN STREAM GAGE ROSE SIGNIFICANTLY OVER THE LAST HOUR...AND IS EXPECTED TO CONTINUE RISING DUE TO THE RAINFALL OCCURRING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320 $$ MERRILL
4 follow-up statements
107 WGUS75 KSLC 191203 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 603 AM MDT THU AUG 19 2010 UTC053-191415- /O.CON.KSLC.FF.W.0048.000000T0000Z-100819T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 603 AM MDT THU AUG 19 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM MDT FOR EAST CENTRAL WASHINGTON COUNTY... THIS WARNING IS FOR DRAINAGES WITHIN ZION NATIONAL PARK INCLUDING THE NORTH FORK OF THE VIRGIN RIVER AND ITS TRIBUTARIES...THE VIRGIN NARROWS...NORTH CREEK...AND OTHER DRAINAGES AND SLOT CANYONS IN THE VICINITY OF THE VIRGIN RIVER. AT 553 AM MDT...RAINFALL HAD TAPERED OFF IN THIS AREA. HOWEVER...IT IS LIKELY THAT THE VIRGIN RIVER CONTINUES TO FLOW AT AN ELEVATED LEVEL AND COULD STILL RISE AGAIN AS RUNOFF FROM THE EARLIER RAINS FLOWS DOWN THE DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320 $$
376 WGUS55 KSLC 191409 FFWSLC UTC053-191715- /O.EXT.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 809 AM MDT THU AUG 19 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH... * UNTIL 1115 AM MDT * AT 806 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG THE NORTH FORK OF THE VIRGIN RIVER...FLOWING THROUGH ZION NATIONAL PARK. RAIN IN THE AREA HAS TAPERED OFF...AND RIVER LEVELS ARE RECEDING. HOWEVER...THE NORTH FORK STILL REMAINS AT DANGEROUS LEVELS...AND THE WARNING HAS BEEN EXTENDED THROUGH 1115 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320 $$ HOSENFELD
546 WGUS75 KSLC 191549 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 949 AM MDT THU AUG 19 2010 UTC053-191715- /O.CON.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 949 AM MDT THU AUG 19 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR EAST CENTRAL WASHINGTON COUNTY... AT 942 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG THE NORTH FORK OF THE VIRGIN RIVER...FLOWING THROUGH ZION NATIONAL PARK. RAINFALL HAS ENDED OVER THE WARNED AREA...BUT THE VIRGIN RIVER IS STILL RUNNING AT AROUND 300CFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320 $$ HOSENFELD
512 WGUS75 KSLC 191713 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1113 AM MDT THU AUG 19 2010 UTC053-191722- /O.EXP.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 1113 AM MDT THU AUG 19 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM MDT FOR EAST CENTRAL WASHINGTON COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND LEVELS HAVE DECREASED ON THE NORTH FORK OF THE VIRGIN. REPORTS INDICATE THAT FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320 $$ HOSENFELD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:19 PM MDT, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 18, 9:19 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
919 PM MDT WED AUG 18 2010
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
INTO THURSDAY. CONDITIONS WILL DRY FROM THE NORTHWEST THURSDAY
AFTERNOON. A RIDGE WILL BE OVER THE AREA FRIDAY. MOISTURE WILL BEGIN
TO RETURN TO THE AREA OVER THE WEEKEND.
&&
.DISCUSSION...ABUNDANT MOISTURE REMAINS OVER THE AREA SOUTH OF A
KENV-KEVW LINE THIS EVENING. WIDESPREAD PRECIPITATION DEVELOPED IN
THIS MOIST AIRMASS TODAY CAUSING LOCALLY HEAVY RAIN. CURRENTLY THE
STRONGEST STORMS ARE OCCURRING ACROSS PORTIONS OF WESTERN UTAH. A
COMPLEX OF STORMS ACROSS SOUTHWEST UTAH THE RESULT OF A WEAK
DISTURBANCE LIFTING ACROSS THE AREA...WHILE THAT ACROSS WEST-CENTRAL
UTAH APPEARS TO BE FORMING ALONG AN AXIS OF LOW-LEVEL CONVERGENCE.
GIVEN SOME DYNAMICS ASSOCIATED WITH THESE STORMS...EXPECT THEM TO
CONTINUE LATE INTO THE NIGHT.
UPPER TROUGH OVER NORTHERN CALIFORNIA WILL CONTINUE TO SLIDE EAST
ACROSS THE GREAT BASIN TONIGHT AND TOMORROW. LARGE SCALE LIFT IN
ADVANCE OF THIS TROUGH WILL AGAIN LEAD TO AN INCREASE IN
SHOWER/THUNDERSTORM ACTIVITY TOMORROW MORNING. AS THE TROUGH
PASSES...THE AIRMASS WILL BECOME DRIER AND MORE STABLE FROM THE WEST
DURING THE AFTERNOON. UNTIL THEN...MAY SEE A FEW ORGANIZED STORMS
TOMORROW ACROSS THE NORTHEAST NEAR THE UPPER JET...WHILE HEAVY RAIN
AGAIN A CONCERN ACROSS PARTS OF THE SOUTH.
DRYING TREND WILL THEN CONTINUE INTO SATURDAY...BUT ENOUGH LINGERING
MOISTURE COUPLED WITH WEAK DISTURBANCES WILL KEEP THE POTENTIAL FOR
A FEW THUNDERSTORMS FRIDAY AND SATURDAY.
WILL MAKE MINOR UPDATES MAINLY TO TRIM POPS NORTH OF THE MOISTURE
GRADIENT AND ACROSS PORTIONS OF THE EAST. ALSO...GIVEN TREND OF
WEAKENING STORMS...MAY ALSO CONSIDER DROPPING THE FLASH FLOOD WATCH
EARLY...AT LEAST FOR THE SOUTHEASTERN PORTIONS.
&&
.AVIATION...GUSTY SOUTH WINDS WILL PERSIST AT KSLC THROUGH 06Z
BEFORE GRADUALLY DIMINISHING. OTHERWISE PREDOMINANT VFR CONDITIONS
TO PREVAIL OVERNIGHT WITH A 20 PERCENT CHANCE OF A THUNDERSTORM
IMPACTING THE TERMINAL THROUGH 11Z.
&&
.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE AREA THROUGH
TOMORROW MORNING. A TROUGH WILL MOVE ACROSS MAINLY NORTHERN UTAH
MIDDAY THURSDAY AND IN ITS WAKE MUCH DRIER AIR WILL FILTER IN ACROSS
THE NORTH. HOWEVER...SOUTHERN AREAS WILL REMAIN QUITE MOIST.
SLIGHTLY DRIER AIR WILL SPREAD IN ACROSS MOST OF THE AREA ON FRIDAY
BUT THE FLOW ALOFT TURNS MORE SOUTHERLY ON SATURDAY AND SUNDAY AHEAD
OF ANOTHER TROUGH THAT WILL BRING MOISTURE NORTHWARD. STRONG
SOUTHWEST WINDS ALOFT ON SATURDAY AND POSSIBLY INTO SUNDAY ALONG
WITH LOW RH AHEAD OF THE MOISTURE SURGE MAY RESULT IN THE NEED FOR
RED FLAG WARNINGS OVER MANY WESTERN VALLEYS...ESPECIALLY SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
UTZ013-019>021-518.
WY...NONE.
&&
CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 18, 6:07 AM MDT, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 607 AM MDT WED AUG 18 2010 UTZ001>016-019>021-517-518-WYZ021-191215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 607 AM MDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL LINGER ACROSS THE SOUTH AND EAST. MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:40 PM MDT | Special Weather Statement | SLC | Iron | 65 min |
| Aug 19, 11:17 AM MDT | Areal Flood Advisory | SLC | Davis, Salt Lake, Tooele, Utah, Weber | 3 hr |
| Aug 19, 11:44 AM MDT | Flash Flood Warning | SLC | Salt Lake | 2 hr |
| Aug 19, 12:04 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Aug 19, 12:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Aug 19, 12:36 PM MDT | Fire Weather Watch | SLC | 26 hr | |
| Aug 19, 12:45 PM MDT | Areal Flood Advisory | SLC | Juab, Utah | 2 hr |
| Aug 19, 1:07 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 19, 1:10 PM MDT | Special Weather Statement | SLC | Utah | 50 min |
| Aug 19, 1:14 PM MDT | Special Weather Statement | SLC | 46 min | |
| Aug 19, 1:18 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 27 min |
| Aug 19, 1:25 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 19, 1:28 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 47 min |
| Aug 19, 1:43 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 17 min |
| Aug 19, 1:48 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 19, 2:13 PM MDT | Special Weather Statement | SLC | Garfield | 47 min |
| Aug 19, 2:47 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 28 min |
| Aug 19, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 50 min |
| Aug 19, 3:34 PM MDT | Special Weather Statement | SLC | Beaver | 41 min |
| Aug 19, 3:36 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 19, 3:40 PM MDT | Special Weather Statement | SLC | San Juan | 35 min |
| Aug 19, 3:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 46 min |
| Aug 19, 4:46 PM MDT | Special Weather Statement | SLC | 44 min | |
| Aug 19, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 24 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.